Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 19, NWS Quad Cities, IA

April 20, 2005Mercer County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 20, 2005, 6:08 PM CDT for Mercer County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 6:08 PM CDT (23:08 UTC)
Expired
Apr 20, 2005, 7:00 PM CDT
In force
52 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Mercer County, IL

The radar

The Quad Cities radar (KDVN), 51 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 202310
SVRDVN
ILC131-210000-
/O.NEW.KDVN.SV.W.0019.050420T2308Z-050421T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
608 PM CDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MERCER COUNTY IN NORTHWEST ILLINOIS

* UNTIL 700 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF ELIZA...OR ABOUT NEAR
  MUSCATINE...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELIZA BY 620 PM CDT
  MANNON BY 630 PM CDT
  NEW BOSTON BY 635 PM CDT
  JOY BY 640 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4133 9100 4133 9111 4116 9104 4117 9076

$$

MCCLURE
2 follow-up statements
000 
WWUS53 KDVN 202323
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
622 PM CDT WED APR 20 2005

ILC131-210000-
/O.CON.KDVN.SV.W.0019.000000T0000Z-050421T0000Z/
MERCER IL-
622 PM CDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR
NORTHWESTERN MERCER COUNTY...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ELIZA...OR ABOUT 9 MILES SOUTH OF
MUSCATINE...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  2 MILES WEST OF ELIZA NOW
  MANNON BY 635 PM CDT
  JOY BY 645 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

LAT...LON 4133 9100 4131 9108 4116 9104 4117 9078

$$

MCCLURE
000 
WWUS53 KDVN 202349
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 PM CDT WED APR 20 2005

ILC131-210000-
/O.CON.KDVN.SV.W.0019.000000T0000Z-050421T0000Z/
MERCER IL-
648 PM CDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR
NORTHWESTERN MERCER COUNTY...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR NEW BOSTON...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
 NEW BOSTON NOW
 KEITHSBURG BY 700 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

LAT...LON 4133 9100 4131 9108 4116 9104 4117 9078

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:55 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 20, 3:55 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT WED APR 20 2005

.SYNOPSIS...
12Z UA ANALYSIS SHOWED A CLOSED H5 LOW OVER THE INTER MOUNTAIN
REGION WITH WEAK S/W RIDGING FROM THE WESTERN GULF INTO THE CENTRAL
PLAINS. NW FLOW WAS IN PLACE TO OUR N WITH S/W ENERGY ROTATING
THROUGH THE NRN GREAT LAKES.  AT THE SURFACE...IT APPEARS THAT THE
STATIONARY FRONT REMAINS FROM SRN IA INTO WEST CENTRAL IL...ALTHOUGH
THE BOUNDARY WAS GETTING DIFFICULT TO LOCAT WITH OUTFLOWS FROM THE
WEST CENTRAL IL CONVECTION DISRUPTING THE SURFACE WINDS.  EARLY
MORNING CONVECTIVE COMPLEX RIDING ALONG THE STATIONARY FRONT DIED
OUT AS IT APPROACHED EASTERN IA.  MORNING SUN OVER SOUTHEAST IA AND
NW IL DESTABILIZED THE AIRMASS ENUF TO ALLOW THE CONVECTION TO
REFIRE ALONG AND EAST OF THE MS RIVER AROUND NOON.  SO FAR ONLY A
FEW STORMS HAVE SHOWN AND SIGNS OF SEVERE POTENTIAL.  LOOKS LIKE
WEAK SHEAR THROUGH THE MID LEVELS WAS CONTRIBUTING TO THE PULSEY
NATURE OF THE CONVECTION.

&&

.SHORT TERM (TODAY AND TONIGHT)...
MAIN CONCERN IN THE NEAR TERM WILL BE THE PCPN TRENDS TONIGHT NEAR
THE STATIONARY/COLD FRONT...THEN SHIFTING TO PCPN THREAT AHEAD OF
MID LEVEL LOW EJECTING OUT OF THE INTERMOUNTAIN REGION THURSDAY AND
FRIDAY.  EVEN THOUGH MOST OF THE CONVECTION IS EXITING THE EASTERN
CWA AT THIS TIME...WILL CONTINUE CHANCE POPS OVER THE SOUTHERN HALF
OF THE CWA THIS EVENING. MODELS SHOW H5 VORT MOVING THROUGH CWA LATE
THIS AFTERNOON AND THIS EVENING WHICH IS SUPPORTED BY H5 PROFILER
PLOT AND 3HR SURFACE PRESSURE FALLS CENTERED JUST AHEAD OF THE WAVE
PROVIDING SOME FORCING ALONG THE SURFACE BOUNDARY AS IT SAGS SOUTH.
PCPN THREAT DUE TO THESE FEATURES SHOULD BE NIL BY MID EVENING.
LATER TONIGHT...MODELS SHOW H8 BOUNDARY OVER THE SRN CWA WITH
POTENTIAL FOR MCS DEVELOPMENT OVER NRN KS/SRN NE AHEAD OF DEVELOPING
OK PANHANDLE LOW.  THERE IS POTENTIAL FOR SOME OF THE PCPN TO MOVE
EAST ALONG THE H8 FRONT INTO EASTERN IA/NRN MO LATE
TONIGHT...ALTHOUGH DIFFLUENT H8 FLOW OVER CENTRAL IA MAY LIMIT THE
EASTERN EXTENT.

&&
.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
MODELS ARE IN GOOD AGREEMENT EJECTING THE MID LEVEL SYSTEM INTO THE
PLAINS BY LATE THURSDAY...THEN MOVING IT EAST THROUGH THE MID/LOWER
MS VALLEY ON FRIDAY.  HAVE BUMPED POPS INTO THE LIKELY CATEGORY
THURSDAY NIGHT AND CONTINUED INTO FRIDAY AS A NRN STREAM S/W DROPS
THROUGH THE REGION FRIDAY AND PHASES WITH SRN STREAM LOW. TRACK OF
DEVELOPING SURFACE LOW THROUGH NRN MO/CENTRAL IL SUGGEST THE AREAS
ALONG AND N OF I80 ARE IN LINE FOR A WIDESPREAD PCPN EVENT. THURSDAY
THROUGH FRIDAY.  TEMPS WILL BE AN ISSUE BEHIND THE SYSTEM.  THE GFS
DROPS H8 TEMPS OF -8 INTO THE EASTERN CWA FRIDAY NIGHT/SATURDAY.
HOWEVER...ITS THE ODD MODEL OUT WITH THE ETA/ECMWF SEVERAL DEGREES
WARMER. ALL MODELS SUGGEST COLDER TEMPS THAN CURRENTLY FCST SO...CUT
TEMPS SUM FRIDAY/SATURDAY BUT NOT AS MUCH AS THE GFS SUGGESTS.

MODELS HAVING SOME DIFFICULTY HANDLING NW FLOW THAT SETS UP OVER THE
ERN U.S. INTO THE MIDDLE OF NEXT WEEK.  FOR THE MOST PART WENT WITH
A GFS/ECMWF BLEND.  KEPT CHANCE POPS FOR TUESDAY WITH MODELS SHOWING
S/W DROPPING THROUGH REGION IN NORTHWEST FLOW OTHERWISE.  TEMPS
SHOULD BE CLOSER TO NORMAL FOR THE END OF APRIL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF
Hazardous weather outlook, Apr 20, 5:00 AM CDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED APR 20 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY TODAY.
SHOWERS AND SCATTERED THUNDERSTORMS WILL BE FOUND OVER AREAS SOUTH
OF HIGHWAY 20 THIS MORNING...WITH THE BEST COVERAGE OF STORMS
BETWEEN HIGHWAY 30 AND HIGHWAY 34.  THESE STORMS WILL BE CAPABLE OF
BRIEF HEAVY RAIN AND POSSIBLY SMALL HAIL. ANOTHER LARGE AREA OF
THUNDERSTORMS MAY MOVE OUT OF CENTRAL IOWA INTO THE AREA LATER THIS
MORNING AND EARLY THIS AFTERNOON.  IF THESE STORM HOLD TOGETHER...
THEY WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND POSSIBLY
LARGE HAIL. THE AREA MOST AT RISK FOR THIS SECOND ROUND OF STORMS
WILL BE SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND NORTHEAST
MISSOURI. LATE THIS AFTERNOON AND THIS EVENING...SHOWERS AND A FEW
WEAK THUNDERSTORMS WILL BE POSSIBLE OVER AREAS GENERALLY SOUTH OF
HIGHWAY 30.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND SOME EMBEDDED THUNDERSTORMS CAN BE EXPECTED THURSDAY NIGHT
AND FRIDAY MORNING...AS A STRONG LOW PRESSURE SYSTEM AND VERY
STRONG COLD FRONT MOVE THROUGH THE MIDWEST.  MUCH COLDER CONDITIONS
CAN BE EXPECTED FRIDAY AND SATURDAY...WITH FROST POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT...SOUTH OF
HIGHWAY 20.

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:34 PM CDTSevere Thunderstorm WarningDVNHenry41 min
Apr 20, 6:58 PM CDTSevere Thunderstorm WarningDVNMercer19 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.